Academic Appointments


  • Professor, Mathematics

Administrative Appointments


  • Grimmett Professor of Mathematics, Stanford University (2012 - Present)
  • Professor, Stanford University (1989 - Present)
  • Chair, Stanford University (2010 - 2013)
  • Professeur Invite, Toulouse (2008 - 2008)
  • Professeur Invite, Orsay (2008 - 2008)
  • Professeur Invite, ENS (2008 - 2008)
  • Professeur Invite, Orsay (2001 - 2001)
  • Professeur Invite, ENS (2001 - 2001)
  • Visiting Professor, Princeton University (1989 - 1990)
  • Associate Professor, Stanford University (1985 - 1989)
  • Assistant Professor, Stanford University (1981 - 1985)
  • Lecturer, University of California, Berkeley (1979 - 1981)
  • Sloan Fellowship, Alfred P. Sloan Foundation (1984 - 1986)
  • Postdoctoral Fellowship, American Mathematical Society (1978 - 1979)

Honors & Awards


  • Dean's Award for Teaching, Stanford University (1983-1984)

Boards, Advisory Committees, Professional Organizations


  • Member, IRES (2008 - 2008)
  • Member, IRES (2001 - 2001)
  • Member, IRES (2002 - 2002)
  • Member, Institute for Advanced Study (1989 - 1990)
  • Member, Mathematical Sciences Research Institute, Berkeley (1984 - 1985)
  • Member, Institute for Advanced Study, Princeton (1983 - 1984)
  • Member, Institute for Advanced Study (1978 - 1979)
  • Trustee, Mathematical Sciences Research Institute (1992 - 1999)
  • Chair, MSRI, Committee of Academic Sponsors (1996 - 1999)
  • Editor, Pacific Journal (1988 - 1998)
  • Mathematics Standards for K-12 Education, consultant, State of California Board of Education (1988 - 1999)
  • Content Review Panel for K-8 Mathemtics Textbooks, member, State of California Board of Education (1999 - 1999)
  • Content Review Panel for K-8 Mathemtics Textbooks, member, State of California Board of Education (2000 - 2000)

Professional Education


  • B.A, Harvard University (1974)
  • M.A., Princeton University (1975)
  • Ph.D., Princeton University (1978)

All Publications


  • Local rigidity of hyperbolic manifolds with geodesic boundary JOURNAL OF TOPOLOGY Kerckhoff, S. P., Storm, P. A. 2012; 5 (4): 757-784
  • From the hyperbolic 24-cell to the cuboctahedron GEOMETRY & TOPOLOGY Kerckhoff, S. P., Storm, P. A. 2010; 14 (3): 1383-1477
  • "Thurston's geometrization conjecture Clay Foundation Annual Report kerckhoff, S. P., Gabai, D. 2009: 32-38
  • The shape of hyperbolic Dehn surgery space GEOMETRY & TOPOLOGY Hodgson, C. D., Kerckhoff, S. P. 2008; 12: 1033-1090
  • Universal bounds for hyperbolic Dehn surgery ANNALS OF MATHEMATICS Hodgson, C. D., Kerckhoff, S. P. 2005; 162 (1): 367-421
  • Harmonic deformations of hyperbolic 3-manifolds Kleinian Groups and Hyperbolic 3-Manifolds Kerckhoff, S. P., Hodgson, C. edited by Komori, Y., Markovic, V., Series, C. Cambridge University Press. 2003
  • Three dimensional orbifolds and cone manifolds Monograph Kerchkoff, S. P., Cooper, D., Hodgson, C. 2000
  • Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery JOURNAL OF DIFFERENTIAL GEOMETRY Hodgson, C. D., Kerckhoff, S. P. 1998; 48 (1): 1-59
  • Deformations of hyperbolic cone-manifolds Proceedings of the 37th Taniguchi Symposium on Topology and Teichmuller Spaces Kerckhoff, S. P. edited by Kojima, S. 1996
  • LINES OF MINIMA IN TEICHMULLER SPACE DUKE MATHEMATICAL JOURNAL Kerckhoff, S. P. 1992; 65 (2): 187-213
  • THE MEASURE OF THE LIMIT SET OF THE HANDLEBODY GROUP TOPOLOGY Kerckhoff, S. P. 1990; 29 (1): 27-40
  • NON-CONTINUITY OF THE ACTION OF THE MODULAR GROUP AT BERS BOUNDARY OF TEICHMULLER SPACE INVENTIONES MATHEMATICAE Kerckhoff, S. P., Thurston, W. P. 1990; 100 (1): 25-47
  • ERGODICITY OF BILLIARD FLOWS AND QUADRATIC-DIFFERENTIALS ANNALS OF MATHEMATICS KERCKHOFF, S., Masur, H., Smillie, J. 1986; 124 (2): 293-311
  • A RATIONAL BILLIARD FLOW IS UNIQUELY ERGODIC IN ALMOST EVERY DIRECTION BULLETIN OF THE AMERICAN MATHEMATICAL SOCIETY KERCKHOFF, S., Masur, H., Smillie, J. 1985; 13 (2): 141-142
  • EARTHQUAKES ARE ANALYTIC COMMENTARII MATHEMATICI HELVETICI Kerckhoff, S. P. 1985; 60 (1): 17-30
  • Simplicial Systems for Interval Exchange Maps and Measured Foliations Ergodic Theory and Dynamical Systems Kerckhoff, S. P. 1985; 5: 257-271
  • THE NIELSEN REALIZATION PROBLEM ANNALS OF MATHEMATICS Kerckhoff, S. P. 1983; 117 (2): 235-265
  • The Geometry of Teichmuller Space Proceedings of the International Congress of Mathematicians Kerckhoff, S. P. 1983: 665-678
  • THE NIELSEN REALIZATION PROBLEM BULLETIN OF THE AMERICAN MATHEMATICAL SOCIETY Kerckhoff, S. P. 1980; 2 (3): 452-454
  • ASYMPTOTIC GEOMETRY OF TEICHMULLER SPACE TOPOLOGY Kerckhoff, S. P. 1980; 19 (1): 23-41